Montana, 2018

Winter Storm in Montana, April 5, 2018

April 5, 2018 · NWS TFX · 2 events in 2 counties and zones

S. pushed a steady plume of moisture over a cold air mass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An atmospheric river impacting the western U.S. pushed a steady plume of moisture over a cold air mass. Temperatures ranged from near zero along the Hi-Line to the 40s in the southwest valleys. The first round of snow began late Wednesday night, April 4th, and peaked early Thursday (April 5th) with a broad band of snow across central MT. After a brief lull, wherein daylight warmed road surface temperatures enough to cause melting, the next round of snow began to develop Thursday afternoon. Snow continued Thursday night into Friday morning (April 6th) while temperature dropped further. Both systems produced snow on icy roads just in time for the morning drive Thursday and Friday mornings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 5, 4:45 AM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 5, 4:45 AM MST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
545 AM MDT Thu Apr 5 2018

...Update to Aviation...

.SYNOPSIS...

Expect continued light to moderate snow showers early this
morning, with much colder temperatures thanks to a passing cold
front. We remain in this active pattern for the next several days
with quick moving disturbances bringing rounds of widespread snow
through the upcoming weekend and possibly into next week.

&&

.DISCUSSION...

Today through Saturday...Winter is apparently in no hurry to
leave Montana, with widespread snow and much colder temperatures
across north and central MT thanks to a passing Canadian cold
front. Latest mesoscale analysis this morning illustrates
sufficient surface frontogenetic forcing, combined with adequate
upslope flow from northerly post-frontal winds which is
supporting snow showers across the area, and will continue to do
so through the day today. Tonight, a weak disturbance will press
across the northern Rockies along the predominant W to NW flow
aloft and introduce the necessary dynamic support for widespread,
heavy snow showers starting across SW MT after 6PM, then spreading
to the north, generally impacting areas of higher terrain in
central MT as well as along the Divide. As we get into Friday, a
strong 1040mb+ surface high pushes south across southern Alberta
and into northern Montana, which will continue to support
northerly to northeasterly surface winds keeping terrain-driven
snow showers in spots. The presence of the nearby high pressure,
combined with increasing westerly H700 winds across the Divide
will help eliminate any snow shower activity by late Friday
morning, before turning completely dry by the afternoon.

The next major storm system is right around the corner to start
the weekend, as a very powerful surface low develops off the coast
of the PacNW. This system will help spread ample Pacific moisture
eastward into Montana late Friday night and into the day on
Saturday, with widespread winter weather likely across the entire
area. Few forecast notes: Cold air trapped at the surface thanks
to northeasterly winds from the departing high, in combination
with impressive WAA in the 700-800mb layer will develop the
potential for a warm nose of above-freezing temperatures aloft.
Because of this, all forms of winter weather may become possible
across the area, with primarily rain in valleys in the SW, with
mixed freezing rain/sleet/snow at times across central and
northern areas, as well as very heavy, wet snow for higher
terrain/ridge tops. A better understanding of specific impacts
will come within the next day or two, so stay tuned. KLG

Saturday night through Thursday...Medium range models bring the next
upper level trough through the region Saturday night then accelerate
it out into the central Great Plains on Sunday. Another round of
rain and snow can be expected across much of the forecast area with
snow accumulations expected to be generally light at lower
elevations. Unsettled conditions will linger Sunday night into
Monday morning with isolated to scattered showers drifting through
the region. Persistent progressive flow aloft will build another
upper level ridge over the northern Rocky Mountains for mostly dry
conditions Monday night followed by the next system on Tuesday.
Progressive conditions continue through the remainder of the
forecast period with model solutions diverging significantly by
Wednesday. Have kept a broadbrushed forecast for this time period
with temperatures remaining near or below seasonal averages with
slight chance to chance PoPs prevailing for much of the region.
mpj

&&

.AVIATION...
Updated 1145Z.

Moist and unsettled west-northwest flow aloft will prevail over
Montana today through early Friday morning. Surface Canadian cold
front currently along line from around KBTM to KLVM will continue to
push southward spreading increasing moisture into southwest Montana
this morning. Widespread low- to mid- level clouds and precipitation
expected through much of the period for IFR/MVFR conditions with
areas LIFR conditions at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  26  11  28  17 /  70  80  60  10
CTB  22   3  21  10 /  60  70  60  10
HLN  35  16  37  24 /  80  80  70  20
BZN  42  19  40  25 /  70  90  60  20
WEY  43  25  43  29 /  70  90  60  40
DLN  50  24  45  31 /  60  80  60  20
HVR  23   2  19   7 /  50  30  20  10
LWT  25   8  23  13 /  80  70  60  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening Cascade...
Fergus...Judith Basin...Meagher.

Winter Storm Watch from this evening through Friday afternoon
Cascade...Central and Southern Lewis and Clark...Eastern
Glacier...Eastern Pondera...Eastern Teton...Fergus...Judith
Basin...Meagher...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

Winter Weather Advisory until 2 PM MDT Friday Broadwater...
Gallatin...Jefferson...Madison.

Winter Weather Advisory until 6 PM MDT this evening Central and
Southern Lewis and Clark...Northern Rocky Mountain Front...
Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Apr 5, 5:58 AM MST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
658 AM MDT Thu Apr 5 2018

MTZ010-011-013-044>047-049-051600-
Eastern Glacier-Hill-Chouteau-Toole-Liberty-Eastern Pondera-
Blaine-Eastern Teton-
Including the cities of Cut Bank, Santa Rita, Havre, Rocky Boy,
Floweree, Carter, Fort Benton, Devon, Shelby, Ethridge, Galata,
Chester, Joplin, Lothair, Whitlash, Brady, Conrad, Ledger,
Chinook, Lloyd, Zurich, Harlem, Hogeland, Hays, Lodge Pole,
Fairfield, Dutton, and Power
658 AM MDT Thu Apr 5 2018

...Light Snow this Morning to Cause Slippery Roads...

Light snow was falling across the plains of North Central Montana
early this morning, impacting areas of the Hi Line, United States
Highway 87 corridor from Floweree to Havre, and Interstate 15
corridor from Power to the Canadian border. Minor snowfall
accumulations are expected through the mid morning hours across
these areas, with up an inch of snow over the plains and two
inches in the Bears Paw Mountains. In addition, northerly winds of
10 to 20 mph will likely lead to some patchy blowing snow.
Motorist should plan on winter driving conditions, especially
this morning. Slow down, turn on your headlights, and allow extra
time to reach your destination.

Moldan
Local storm report, Apr 5, 7:49 AM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
849 AM MDT THU APR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     SNOW             1 NNW LEWISTOWN         47.07N 109.43W
04/05/2018  M1.0 INCH        FERGUS             MT   TRAINED SPOTTER

            1.0 INCH NEW SNOW OVERNIGHT. STILL SNOWING.
            SOCIAL MEDIA REPORT.

&&

PN
Local storm report, Apr 5, 7:50 AM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
850 AM MDT THU APR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     SNOW             1 SW LEWISTOWN          47.05N 109.44W
04/05/2018  E2.0 INCH        FERGUS             MT   TRAINED SPOTTER

            2 INCHES NEW SNOW OVERNIGHT. STILL SNOWING.
            4 INCH SNOW DEPTH.

&&

PN
Local storm report, Apr 5, 9:16 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1016 AM MDT THU APR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             FROHNER MEADOW SNOTEL   46.44N 112.19W
04/05/2018  M5.0 INCH        JEFFERSON          MT   MESONET

            MESONET STATION FRHM8, FROHNER MEADOW
            SNOTEL.

0800 AM     SNOW             SACAJAWEA SNOTEL        45.87N 110.93W
04/05/2018  M5.0 INCH        GALLATIN           MT   MESONET

            MESONET STATION SAJM8, SACAJAWEA SNOTEL.

0900 AM     SNOW             COPPER BOTTOM SNOTEL    47.06N 112.59W
04/05/2018  M3.0 INCH        LEWIS AND CLARK    MT   MESONET

            MESONET STATION COPM8, COPPER BOTTOM SNOTEL.

0900 AM     SNOW             LEWISTOWN               47.07N 109.40W
04/05/2018  M3.0 INCH        FERGUS             MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION LCMM8, LEWISTOWN.

0800 AM     SNOW             COPPER CAMP SNOTEL      47.08N 112.73W
04/05/2018  M3.0 INCH        LEWIS AND CLARK    MT   MESONET

            MESONET STATION CPCM8, COPPER CAMP SNOTEL.

0800 AM     SNOW             BOULDER MTN SNOTEL      46.56N 111.29W
04/05/2018  M3.0 INCH        MEAGHER            MT   MESONET

            MESONET STATION BOMM8, BOULDER MTN SNOTEL.

0900 AM     SNOW             CARROT BASIN SNOTEL     44.96N 111.29W
04/05/2018  M3.0 INCH        GALLATIN           MT   MESONET

            MESONET STATION CRRM8, CARROT BASIN SNOTEL.

0800 AM     SNOW             BRACKETT CREEK SNOTEL   45.89N 110.94W
04/05/2018  M3.0 INCH        GALLATIN           MT   MESONET

            MESONET STATION BRCM8, BRACKETT CREEK
            SNOTEL.

0700 AM     SNOW             BOULDER MTN SNOTEL      46.56N 111.29W
04/05/2018  M3.0 INCH        MEAGHER            MT   MESONET

            MESONET STATION BOMM8, BOULDER MTN SNOTEL.

0800 AM     SNOW             PICKFOOT CREEK SNOTEL   46.58N 111.27W
04/05/2018  M2.0 INCH        MEAGHER            MT   MESONET

            MESONET STATION PCKM8, PICKFOOT CREEK
            SNOTEL.

0900 AM     SNOW             WALDRON SNOTEL          47.92N 112.79W
04/05/2018  M2.0 INCH        TETON              MT   MESONET

            MESONET STATION CHUM8, WALDRON SNOTEL.

0900 AM     SNOW             SACAJAWEA SNOTEL        45.87N 110.93W
04/05/2018  M2.0 INCH        GALLATIN           MT   MESONET

            MESONET STATION SAJM8, SACAJAWEA SNOTEL.

0800 AM     SNOW             COPPER BOTTOM SNOTEL    47.06N 112.59W
04/05/2018  M2.0 INCH        LEWIS AND CLARK    MT   MESONET

            MESONET STATION COPM8, COPPER BOTTOM SNOTEL.

0700 AM     SNOW             NEVADA RIDGE SNOTEL     46.84N 112.51W
04/05/2018  M2.0 INCH        LEWIS AND CLARK    MT   MESONET

            MESONET STATION NVRM8, NEVADA RIDGE SNOTEL.

0800 AM     SNOW             WALDRON SNOTEL          47.92N 112.79W
04/05/2018  M2.0 INCH        TETON              MT   MESONET

            MESONET STATION CHUM8, WALDRON SNOTEL.

0800 AM     SNOW             MOUNT LOCKHART SNOTEL   47.92N 112.82W
04/05/2018  M2.0 INCH        TETON              MT   MESONET

            MESONET STATION MTKM8, MOUNT LOCKHART
            SNOTEL.

0800 AM     SNOW             NEVADA RIDGE SNOTEL     46.84N 112.51W
04/05/2018  M2.0 INCH        LEWIS AND CLARK    MT   MESONET

            MESONET STATION NVRM8, NEVADA RIDGE SNOTEL.

0900 AM     SNOW             SHOWER FALLS SNOTEL     45.40N 110.96W
04/05/2018  M2.0 INCH        GALLATIN           MT   MESONET

            MESONET STATION SHFM8, SHOWER FALLS SNOTEL.

0800 AM     SNOW             LICK CREEK SNOTEL       45.50N 110.97W
04/05/2018  M2.0 INCH        GALLATIN           MT   MESONET

            MESONET STATION LCKM8, LICK CREEK SNOTEL.

0750 AM     SNOW             2 NW HELENA COCORAHS    46.62N 112.04W
04/05/2018  M1.7 INCH        LEWIS AND CLARK    MT   COCORAHS

            COCORAHS STATION MT-LC-14, 2 NW HELENA
            COCORAHS.

0720 AM     SNOW             RUDYARD 19S COOP        48.28N 110.60W
04/05/2018  M1.5 INCH        CHOUTEAU           MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION RYDM8, RUDYARD 19S
            COOP.

0700 AM     SNOW             LOMA 1 WNW COOP         47.94N 110.53W
04/05/2018  M1.4 INCH        CHOUTEAU           MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION LOMM8, LOMA 1 WNW
            COOP.

0800 AM     SNOW             FORT BENTON COOP        47.81N 110.67W
04/05/2018  M1.3 INCH        CHOUTEAU           MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION FTBM8, FORT BENTON
            COOP.

0553 AM     SNOW             HELENA AP ASOS          46.61N 111.96W
04/05/2018  M1.0 INCH        LEWIS AND CLARK    MT   ASOS

            ASOS STATION HLN, HELENA AP ASOS.

0700 AM     SNOW             GOLD BUTTE 7N COOP      48.98N 111.40W
04/05/2018  M1.0 INCH        TOOLE              MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION GNSM8, GOLD BUTTE 7N
            COOP.

0700 AM     SNOW             SUN RIVER 4S COOP       47.48N 111.74W
04/05/2018  M0.5 INCH        CASCADE            MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION SNRM8, SUN RIVER 4S
            COOP.

0600 AM     SNOW             GREAT FALLS NWS COOP    47.46N 111.38W
04/05/2018  M0.4 INCH        CASCADE            MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION TFX, GREAT FALLS NWS
            COOP.

0553 AM     SNOW             GREAT FALLS AIRPORT     47.47N 111.38W
04/05/2018  M0.4 INCH        CASCADE            MT   ASOS

            ASOS STATION GTF, GREAT FALLS AIRPORT.

0553 AM     SNOW             HAVRE AP ASOS           48.54N 109.76W
04/05/2018  M0.3 INCH        HILL               MT   ASOS

            ASOS STATION HVR, HAVRE AP ASOS.

&&
Local storm report, Apr 5, 9:51 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1051 AM MDT THU APR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     SNOW             GRASS RANGE             47.03N 108.80W
04/05/2018  M2.0 INCH        FERGUS             MT   TRAINED SPOTTER

            2.0 INCHES NEW SNOW. STILL SNOWING.

&&

PN

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Judith Basin

When
April 5, 10:00 AM MST
Where
Judith Basin forecast zone
Reported by
Department of Highways

A band of heavier snow developed over Judith Basin County, producing a significant amount of snow up to 12 inches per the DOT. A spotter in the area reported 7 inches of snow and 1 to 2 foot drifts. The heavy snow was followed by breezy conditions, causing blowing and drifting of the snow. The DOT reported severe driving conditions from Utica to Hobson.

Winter Storm, Southern Lewis and Clark

When
April 5, 2:00 PM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Department of Highways

Persistent light to moderate snow caused significant travel impacts at pass level in southern Lewis and Clark County, including the closure of Rogers Pass. Severe driving conditions were reported from Rogers Pass to the junction with HWY 434.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740324, 740337.